Alert archive / Nebraska / Tornado Warnings in 2003
Tornado Warning 18, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 23, 2003, 8:49 PM CDT for Antelope County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 8:49 PM CDT (01:49 UTC)
- Expired
- Jun 23, 2003, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Antelope County, NE
The radar
The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4886 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 32.1
The text
As transmitted, in the capitals the NWS used until 2016.
432 WFUS53 KOAX 240149 TOROAX NEC003-240215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 849 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 915 PM CDT * AT 845 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 3 MILES NORTHWEST OF ORCHARD...OR ABOUT 19 MILES EAST OF ONEILL...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ORCHARD ROYAL...BRUNSWICK TAKE COVER NOW IN A BASEMENT OR AN INTERIOR ROOM. IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WIND ARE EXPECTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR NORTHEASTERN NEBRASKA. LAT...LON 4246 9838 4228 9841 4222 9799 4244 9795 $$ FOBERT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:50 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 23, 2:50 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT MON JUN 23 2003 SEVERE THUNDERSTORMS ARE MAIN CONCERN AGAIN IN THE NEAR TERM. VERY MOIST AND UNSTABLE CONDITIONS CONTINUE ACROSS THE FORECAST AREA TODAY. LATEST SFC ANALYSIS SHOWS LO NEAR SWRN NEB WITH WRMFNT EXTENDING SEWD INTO SERN KS. 18Z OAX SOUNDING SHOWS DESCENT CAP AND RUC ANALYSIS SHOWS STRONG CONVECTIVE INHIBITION ACROSS MUCH OF NEB EARLY THIS AFTERNOON. FNT WL NEED TO BE MONITORED AS IT MOVES NWD INTO CNTRL NEB WHERE VERY LARGE CAPE VALUES EXIST AND CAP IS EXPECTED TO BREAK LATER TODAY WITH FURTHER SFC HEATING. ALL PARAMETER COME TOGETHER FOR CONVECTION TO CONTINUE NEWD INTO NERN NEB AS LLJ STRENGTHENS LATER THIS EVENING AND THETA-E RIDGE MOVES OVR ERN NEB. SUPERCELLS LIKELY GIVEN 50 KTS OF 0-6KM BULK SHEAR. LOCALLY HEAVY RAINFALL IS POSSIBLE OVR NERN NEB WITH PWS NEARING 2.0 AND CORFIDI VECTORS SLOWING DOWN. WL TAPER FROM SLIGHT CHANCE POPS SOUTH TO LIKELYS NORTH. TUESDAY GIVES US MUCH OF THE SAME THING WITH CAPPED ENVIRONMENT AND RECEDING LLJ IN THE MORNING HOURS. THEN CONVECTIVE PARAMETERS COME TOGETHER AGAIN IN THE LATE AFTERNOON/EARLY EVENING HOURS AS THE LLJ INCREASES IN STRENGTH. AREA IN MOD RISK AGAIN DAY 2. FRONT FINALLY PUSHES THRU BY WED EVENING AS UPPER TROF SHIFTS EAST. POST FRONTAL SHOWERS EXPECTED WITH MUCH COOLER TEMPERATURES FORECAST. UPPER TROF MOVES EAST OF AREA BY THURSDAY AND WE THEN GET INTO NWRLY FLOW WITH WEAK RIDGING TO THE WEST. WL KEEP DRY FORECAST GOING FOR THE EXTENDED HOWEVER A COUPLE OF SHORTWAVES WILL BE RIDING OVR WEAK RIDGE AND COULD PRODUCE SOME TSTMS BY LATE WEEKEND. TOO EARLY TO TELL. .OMA...NONE. GRIFFIS
Hazardous weather outlook, Jun 23, 5:05 PM CDT, 3 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA. THE GREATEST THREAT APPEARS TO BE IN NORTHEAST NEBRASKA...NORTH OF A LINE FROM COLUMBUS TO BLAIR. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THUNDERSTORMS MAY PUSH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT INTO EARLY TUESDAY MORNING. VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA LATE THIS AFTERNOON BUT WARM MID LEVEL TEMPERATURES ARE ALSO OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA SUPPRESSING CONVECTION SO FAR. AS A STRONG LOW LEVEL JET DEVELOPS THIS EVENING THUNDERSTORMS ARE EXPECTED TO INCREASE AND INTENSIFY ACROSS PARTS OF NORTHERN NEBRASKA. WIND SHEAR WILL BE MOST FAVORABLE FOR SUPERCELL STORMS TO DEVELOP IN NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TUESDAY NIGHT INTO WEDNESDAY AS VERY UNSTABLE AIR REMAINS IN PLACE ACROSS THE REGION. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THURSDAY AND FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT IN PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. FOBERT
In the hours before
Local storm report, Jun 23, 8:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
846 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
840 PM BLOOMFIELD NE .75 INCH HAIL
06/23/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:08 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 22 min |
| Jun 23, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| Jun 23, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 45 min |
| Jun 23, 9:09 PM CDT | Tornado Warning | OAX | Cedar | 51 min |
| Jun 23, 9:14 PM CDT | Tornado Warning | OAX | Antelope, Knox | 31 min |
| Jun 23, 9:36 PM CDT | Tornado Warning | OAX | Antelope | 24 min |
| Jun 23, 9:45 PM CDT | Tornado Warning | OAX | Knox | 30 min |
| Jun 23, 10:15 PM CDT | Tornado Warning | OAX | Cedar | 30 min |
| Jun 23, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 64 min |
| Jun 23, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 30 min |
| Jun 23, 10:46 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 59 min |
| Jun 23, 11:04 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 26 min |
| Jun 23, 11:22 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 38 min |
| Jun 23, 11:32 PM CDT | Flash Flood Warning | OAX | Knox | 6 hr |
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Knox | 60 min |
| Jun 24, 12:04 AM CDT | Tornado Warning | OAX | Cedar | 41 min |
| Jun 24, 12:05 AM CDT | Flash Flood Warning | OAX | Cedar | 6 hr |
| Jun 24, 5:07 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 38 min |
| Jun 24, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 31 min |
| Jun 24, 6:09 PM CDT | Tornado Warning | OAX | Cedar | 36 min |
Nearby
Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.